Jump to content

H1 And H2 Blockers?


lieze
 Share

Recommended Posts

I saw my doctor yesterday related to the histamine reaction I had.

She thinks I am histamine sensitive.

She wants me to try taking H1 and H2 blockers.

She ordered pepcid and atarax and I still have claritin left over that she ordered several months ago.

I'm not doing so well on the Claritin, it hit me like a ton of bricks tonight and I feel a bit wiped out.

I almost feel like I'm seeing spots. Is there another H1 that I could try that might be a little gentler? I also have liquid Benadryl.

My lungs were tightening up on me today along with my throat but to be honest being right in the middle of an episode I was fearful to take anything.

Later in the day when I was feeling a bit better I went ahead and took 1/4 of the claritin. I really don't like the way it feels in my system. I can breathe but ugh. I feel too alert but no energy.

Kind of wired but a weakness accompanying it.

Any ideas?

Link to comment
Share on other sites

Oh Dear Lieze,

You remind me of my son. He also felt extreme sedation with the non-sedating H-1's. I think atarax will do wonders for you, but I doubt that you will be able to tolerate it. If you try it, DEFINITELY take it before bed. It is the equivalent of 2.5 zyrtec and is sometimes given pre-operatively to help relax patients. It has been a godsend for me & barely makes me sleepy.

Of the non-sedating H-1' s claritin is better than zyrtec in that it will most likely make you less drowsy. Any H-1 will relieve symptoms if your throat/lungs are tight. If you're not watching small children or at work, go for it & just plan to lie down after you take it.

Have you tried the pepcid? Do you have GERD or any GI issues?

Wish I could be more help. Start slowly with any med changes- one at a time if you can. Let us know how you adjust. Based on your test results, I expect these meds will ultimately help.

Hugs-

Julie

Link to comment
Share on other sites

That was the thing I didn't understand. She acted like the pepcid would help with the problem.

Won't it just work on the stomach issues and not the lungs?

What about either trying just a sip of the benadryl liquid or getting claritin liquid and doing just a minimal amount? Like a drop on the tongue.

Link to comment
Share on other sites

Yes, the H-1 and H-2 together every day will improve your symptoms, stabilize your autonomic issues and prevent "attacks."

H-2 is also an antihistamine. It just works on a different receptor. Many (not all) with MCAD also have severe GERD so it helps us several ways.

Do your best to try to break through any side effects of the H-1 and push through it. If claritin is too sedating, try allegra. There are MANY good non-sedating H-1's. Take it at night to minimize side effects. Histamine is highest in the AM and you will get benefit all day. Just take both meds regularly. Many folks experience NO sedating side effects within a few weeks.

As far as what to do during an attack- pop an extra 10mg zyrtec (with your doc's permission.) It is more effective than benedryl and less sedating for most. Also, have you been given an epi-pen? With the symptoms you''re having (and your high histamine level) you need to be instructed on the use of one. I've had to use mine a few times- scary- but what a blessing!

Out of curiosity, what speciality is the prescribing doctor? She really seems to be in the forefront of the mast cell/autonomic connection. Kudos! Let us know how you're doing with your new regimen.

Hugs-

Julie

Link to comment
Share on other sites

I have a question about the H1's.

I'm already on Atarax...I take it at night. This is a H1...so, is it typical to take an additional H1 during the day like Allegra or Zyrtec? Or do you just take one H1 med and one H2 med daily?

My seasonal allergies have really been effecting me the last few years....they make my POTS symptoms so much worse. I want to talk to my autonomic doc about antihisatmines. I also take Nasonex which has helped my nasal symptoms...but I still have the horrible fatigue and other allergy symptoms.

Link to comment
Share on other sites

I take an additional 10mg zyrtec daily. I occasionally forget a pill or try to back off- then I'm hit with severe symptoms & I quickly remember WHY I take it twice a day. It's really trial & error. Atarax is a really potent H-1. If you are doing OK with just that, great. If you are having breakthrough symptoms- for me hives, tight throat, low BP, etc; consider an additional 10mg of zyrtec during the day.

To put our dosages into perspective. The chair of The Mastocytosis Society takes TEN atarx daily :lol: without any sedating effect. She's got MCAD. When she first shared that, I thought it was a misprint- NOT. My recommendation & I'm sure your doc will back me up- take the minimal amount to control symptoms for you.

Julie

Link to comment
Share on other sites

Update-I am not able to tolerate this claritin even at a very low dose.

Just had a very bad episode while driving. Just got extremely weak-felt the pressure in the bowels as if I needed to have a bm and the feeling of impending doom.

I recovered. Made it home okay and laid down.

I am going to have to just let the claritin get out of my system.

I am scheduled to work on Friday.

I was doing better with just 1/4 of a Xanax it did not effect my mind at all, in fact made me feel more alert and it helped with the tightening up sensation I get.

I'm not sure how it was working but it was having some effect.

My plan is not to try any more antihistamines until after my two work days Friday and Sunday, then I'll try again.

I'll just keep the liquid Benadryl with me at all times and take the Xanax if needed.

And I"ll just try to fight through the feelings I get.

I can make it been living with it for a year now and prefer just coping than feeling so doped up I feel like I'll drop.

Really curious to find a way to work this out when it's not going to affect my work schedule.

I appreciate all the input.

Tracy is a DO.

She told me if this didn't work to get a hold of her in a week.

It may take more time to give it a chance since I'm going to do it around my work schedule.

I'm not scheduled again until the end of the month.

I think I'll try the H2 next.

She advised I only try one thing at a time so I would know what effect I was getting.

Thank you so much for just being there while I go through this.

Happy that there may be a solution but it's stressful getting there.

Link to comment
Share on other sites

I take benedryl (50 mg) and zyrtec (10 mg) at night, and singulair in the morning; I go on and off with Advair too. When I'm having hives issues, I add zantac, 150 mg 2x a day. I'm also on a proton pump inhibitor (Nexium) 2x a day.

Nina

Link to comment
Share on other sites

Yes! The Nasonex helps me alot with stuffiness and the other nasal issues. I had a horrible allergy / hayfever attack last month and finally remembered I had the Nasonex. Within 24 hours I was able to breathe again. I think there are other rx nasal sprays but I've only every used the Nasonex.

Hope it can help you too! :unsure:

Link to comment
Share on other sites

Oh, I forgot to add that I'm also on Omnaris nasal spray. I was on Nasonex, but I had problems with nosebleeds b/c it makes the tissues in the nose a bit more fragile.

Nina

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...